Hail, Wallace
- When
- June 24, 6:25 PM MST
- Where
- Wallace County, 15.24 mi S of Kanorado
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.110, -102.018
Report received of hail up to penny size at location.
On the evening of June 24th, thunderstorms developed in northwestern Kansas due to a lee-side trough in the region. These thunderstorms produced hail up to half-dollar size and damaging wind gusts up to 86 mph in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of June 24th, thunderstorms developed in northwestern Kansas due to a lee-side trough in the region. These thunderstorms produced hail up to half-dollar size and damaging wind gusts up to 86 mph in the area. The wind gusts had caused a live tree limb that was several feet long to snap off a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 4:15 PM MST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Thu Jun 24 2021 .UPDATE... Issued at 403 PM MDT Thu Jun 24 2021 Thunderstorms are beginning to move towards Yuma, Kit Carson, and Cheyenne counties. A Severe Thunderstorm Watch is in effect until 10 PM MT for all of the Tri-State area except for Red Willow, Norton, and Graham counties. Hazards include up to 2" hail and damaging wind gusts up to 80 mph. && .SHORT TERM...(This evening through Friday) Issued at 319 PM MDT Thu Jun 24 2021 This afternoon-Tonight...Despite being beneath an upper level ridge, shortwaves, a lee trough, and a surface low over central Kansas will make for an interesting evening in the Plains. A multitude of shortwaves are making their way across the Four Corners this afternoon along the southern edge of an upper level trough over the Intermountain West while pushing the lee trough east away from the Front Range. As of 2 PM MT, storms are already beginning to develop near the Palmer Divide along a southeast- oriented axis in the trough. Initially these storms are expected to be scattered with a few supercells possible. Over the course of the evening, the storms will continue east across W Kansas and SW Nebraska evolving into a more linear (MCS) storm mode. The HRRR and RAP models are continuing to show a favorable environment for storms with MLCAPE 1000-2500 j/kg for much of the area and increasing more to the east and effective shear in the 40-50 kts range. With the high based cloud cover and light showers over portions of the area, there is some weak CIN (< -200 j/kg) which may help limit the strength of the convection. The recent runs of the HRRR and RAP are continuing to become more favorable for a few tornadoes this evening. Confidence is low to moderate considering the time of the day, not as favorable SRH values, and backing winds near the surface. The main hazards are large hail up to 2" and up to 80 mph damaging winds gusts. If/when these storms evolve into an MCS, the hail threat is expected to decrease while the wind threat increases. On the backside of the MCS, more convection may develop with a much lower severe threat. Overnight lows will be in the mid 50s to mid 60s overnight. Friday-Friday night...The upper level trough is expected to move into the Four Corners region during the afternoon. Another round of scattered thunderstorms are possible tomorrow from 4 to 11 PM MT. With lingering cloud cover and limited time for the atmosphere to recover from tonight's event, the environment doesn't appear to be as favorable. MLCAPE values around 1500 j/kg or less with mid-level lapse rates in the 6-8 C/km range and 25-40 kts of shear. Main hazards are expected to be damaging winds and hail. Afternoon highs are expected to be in the upper 70s to mid 80s with overnight lows in the mid 50s to lower 60s. .LONG TERM...(Saturday through Thursday) Issued at 157 PM MDT Thu Jun 24 2021 At the start of the period, an upper trough extends from the northern Plains to the Desert Southwest. Meanwhile, an area of high pressure is located over southwestern Canada and the Pacific Northwest, with ridging along the west coast. For this weekend, the upper trough remains in place over the central CONUS due to nearly stationary high pressure along the east coast serving as a block. This keeps west to northwest flow above the region on the western side of the trough. Disturbances pass through the flow on both Saturday and Sunday, resulting in chances for showers and thunderstorms both days. Severe weather is not currently anticipated. The weekend pattern prevails into early next week, with the positively tilted upper trough across the central part of the country and high pressure to the west (Pacific Northwest) and east (east coast). There are some differences among guidance for what will happen through the week with the pattern. Some solutions have the trough slowly shifting eastward and perhaps closing off to a low while others keep it firmly over the Plains. Either way, chances for showers and thunderstorms return each day, particularly in the afternoon and evening hours. Will work to refine details later in the period. A warming trend will be possible during the long term as the upper trough potentially shifts east and allows ridging to nudge into the region. High temperatures are forecast in the 70s and low 80s Saturday through Monday. A gradual rise follows, from the mid 70s through mid 80s on Tuesday to the 80s region-wide on Thursday. Low temperatures are mainly in the 50s through the period, plus or minus a few degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 510 PM MDT Thu Jun 24 2021 For KGLD and KMCK, VFR conditions are currently expected through the period. The general scenario calls for showers and thunderstorms to potentially impact KGLD in the 03z-07z timeframe with strong wind gusts the primary hazard. From 08z-15z there is a possibility of stratus and sub VFR cigs and maybe some fog/mist. After 16z VFR conditions return. There is a small chance for thunderstorms after about 23z. Winds at taf issuance gusting up to 20kts or so from the northeast, otherwise generally variable in direction at speeds under 8kts. For KMCK any chance for convection would be in the 06z-11z timeframe at this time. Sub VFR cigs in stratus are possible from 12z-17z. Winds through the period generally from the northeast, strongest at taf issuance where gusts up to 20kts or so expected. Adjustments to the forecast for both sites will likely be needed as the convective threat develops this evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...KMK SHORT TERM...KMK LONG TERM...JBH AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 402 PM MDT Thu Jun 24 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 402 PM MDT Thu Jun 24 2021 /502 PM CDT Thu Jun 24 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for the entire Tri-State area except for Red Willow, Norton, and Graham counties until 10 PM MDT. Another watch may be needed for the remaining counties later on this evening as the threat moves east. Scattered thunderstorms will develop along the Colorado Front Range and portions of the Palmer Divide this afternoon, progressing eastward into northwest Kansas and southwest Nebraska during the late afternoon and evening. Thunderstorms may also develop in vicinity of a weak surface low situated over western Kansas. Severe thunderstorms capable of producing large hail up to 2" and damaging winds up to 80 mph are possible anywhere in the Tri-State area, mainly between 4 PM and 3 AM MDT. A brief tornado is possible; however, confidence is low. If storms coalesce and organize into a squall line, significant and/or widespread damaging winds are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated during the afternoon and evening hours on Friday, as well. Isolated severe thunderstorms capable of producing large hail and damaging winds are possible, mainly between 4 PM and 11 PM MDT. Further details cannot be ascertained at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via social media or telephone.
Special Weather Statement National Weather Service Goodland KS 529 PM MDT Thu Jun 24 2021 COZ091-242345- Kit Carson County CO- 529 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 545 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Stratton, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3941 10295 3954 10295 3952 10249 3935 10248 TIME...MOT...LOC 2329Z 268DEG 19KT 3944 10262 MRC
Special Weather Statement National Weather Service Goodland KS 542 PM MDT Thu Jun 24 2021 COZ091-250000- Kit Carson County CO- 542 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Seibert, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Kit Carson County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3909 10289 3922 10288 3921 10271 3907 10272 TIME...MOT...LOC 2342Z 272DEG 12KT 3915 10280 MRC
Special Weather Statement National Weather Service Goodland KS 544 PM MDT Thu Jun 24 2021 COZ091-250000- Kit Carson County CO- 544 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIT CARSON COUNTY UNTIL 600 PM MDT... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Stratton, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Kit Carson County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3936 10275 3953 10271 3947 10242 3931 10251 TIME...MOT...LOC 2343Z 297DEG 15KT 3940 10256 MRC
Special Weather Statement
National Weather Service Goodland KS
547 PM MDT Thu Jun 24 2021
COZ091-250000-
Kit Carson County CO-
547 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 600 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Boyero, or 16 miles south of Flagler, moving east
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Kit
Carson County.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3913 10316 3918 10315 3919 10309 3904 10306
3904 10316
TIME...MOT...LOC 2347Z 264DEG 15KT 3907 10318
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 11 S ARAPAHOE 38.69N 102.16W
06/24/2021 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
DELAYED REPORT. TRAINED SPOTTER REPORTED
SPORADIC QUARTER SIZED HAIL.
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 2 SW FIRSTVIEW 38.80N 102.55W
06/24/2021 M56 MPH CHEYENNE CO MESONET
MESONET STATION REPORTED A 56 MPH WIND GUST.
&&
KMKThe Goodland radar (KGLD), 40 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
Report received of hail up to penny size at location.
Report received of nickel to quarter sized hail at location.
Mesonet station reported a 86 mph thunderstorm wind gust at location.
Mesonet station reported a 66 mph thunderstorm wind gust at location.
Mesonet station reported a 65 mph thunderstorm wind gust at location.
Trained spotter reported thunderstorm wind gusts ranging from 55 to 65 mph at location.
Mesonet station reported a 61 mph thunderstorm wind gust at location.
Report received via social media of quarter sized hail at location.
Report received via social media of a large live tree limb several feet long in size that was snapped off of a tree due to strong winds at location. Time is radar estimated and wind gust speed is estimated based on storm damage.
Mesonet station reported a 59 mph thunderstorm wind gust at location.
Mesonet station reported a 65 mph thunderstorm wind gust at location.
Mesonet station reported a 60 mph thunderstorm wind gust at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965044, 965043, 965045, 965046, 965048, 965049, 965050, 965047, 965312, 965051, 965314, 965316.